Has My Codeine Abuse Gotten Out of Control?

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

Codeine is a dangerous drug that, recently, has been abused most often by adolescents in the form of cough syrup. This is because it can “produce relaxation and euphoria when consumed in sufficient quantities,” but because the medication is not meant to be taken for this purpose, its use can be dangerous (National Institute on Drug Abuse). Still, how can you know if your codeine abuse has gotten out of control?

Signs of Problematic Codeine Abuse

codeine abuse effects

Codeine abuse can lead to intense cravings, where you feel like you need it to get through the day.

Someone who takes codeine cough syrup––or any form of the narcotic––in high enough doses to cause euphoria even one time could potentially overdose, causing severe respiratory depression and possibly death. But if you have been abusing codeine frequently, here are some of the signs that your drug use may have gotten unmanageable.

  • You think about using codeine even when you are not.
  • You feel yourself becoming more and more tolerant to the drug every time you take it, and in order to counteract that tolerance, you drink or otherwise abuse more each time.
  • You frequently mix codeine cough syrup with alcohol or take the tablets, capsules, etc. while drinking.
  • You are abusing the drug with increased frequency, taking it more often than you used to.
  • You take codeine even when you are alone.
  • You notice that you have begun to crave the drug.
  • When you find out you cannot take the drug, it makes you very angry, depressed, or upset.
  • You have begun to obtain codeine illegally by stealing prescriptions or by doctor shopping.
  • You spend money you don’t have or money that was meant for other things on codeine.
  • You’ve stolen to obtain the drug.
  • You’ve lied in order to use or obtain the drug.
  • Your friends or family members have expressed concern about your codeine use.
  • You do not feel that you could get through the day without the drug.
  • You make excuses to take the drug.
  • You have experienced moderate to severe side effects as a result of your frequent codeine use and yet you refuse to stop taking it.

Recognizing the 10 Most Common Codeine Addiction Symptoms

If the statements above accurately reflect your situation, your codeine use has gotten out of control and become very dangerous. As a narcotic, this drug can cause all the same problems that other prescription opioids can, and your regular and risky use of it likely requires treatment.

Can You Become Addicted to Codeine?

Codeine is an opioid and, therefore, can become addictive. According to the NIDA for Teens, “People who abuse prescription opioids are at greater risk [for addiction] than people who take them as prescribed,” and the behaviors above are warning signs of addiction. If these statements are similar to your experience, your use of codeine has become dangerous and you must attend treatment immediately. Addiction to opioids can be very problematic, and the sooner it is treated, the better.

You can always begin your recovery, especially if you have begun to recognize the severity of your drug abuse. If you would like to find a treatment program or ask more questions about codeine abuse and its dangers, call (800) 407-7195.

the Take-Away

Codeine is a dangerous drug that, recently, has been abused most often by adolescents in the form of cough syrup. This is because it can “produce relaxation and euphoria when consumed in sufficient quantities,” but because the medication is not meant to be taken for this purpose, its use can be dangerous (National Institute on …